I am a 36 yr old nurse. I have had really hard time over the past couple of years. It started Nov. 04 with my grandpa, who suffered 30yrs. with sever chronic back and leg pain. He took his own life the day before Thanksgiving. In June 05, my 27yr old cousin was diagnosis with stage 4 colon cancer. She was a mother of 2 little boys( 3yr old and 1 yr old) . My mother was diagnosis in Nov. 05 (5 days before Thanksgiving) with metastatic melanoma to the brain. No treatment was offered due to the rapid progression. Needless to say, I was feeling sad, angry, anxious, overwhelmed and scared. At this point, I started not sleeping well. But, I am the strong one (with nursing knowledge) that knew the truth about
there situation. I could hold it together when I needed to. In January 06, I found a lump in my breast. After a ultra sound and needle biopsy, my doctor recommended I have removed ASAP because of it's size and family history of cancer. I felt I was doing well emotionally but other people around me did not agree. My family doctor had been treating our family for the past 25 yrs. I had previously asked for ambien to help me sleep. Between work and helping my mom I had to rest sometime. After the results of biopsy came back suspicious, I broke down asked about
starting on an antidepressant. My doctor is type to refuse to prescribe unnecessary medications or order the smallest dose and increase as needed. I trusted his judgment completely. He started me on a low dose of Effexor XR 75mg QD. It started to work rather well. that is also about
the time my mother and my cousin both lost their battles with cancer. This happened in February of this year. My cousin died on a Friday and my mother died on that Sunday. I went to see my Dr. shortly after they passed away and my biopsy results were clear. No cancer... I was relieved but it was then I realized I didn't have my mom here to share this good news with. I could not hold back the tears any longer. I began to cry uncontrollably. My doctor asked how the medication was working and I said up till now it had to be helping because I had not killed anyone or myself. I continued to cry at least daily for the next few months. Then it moved to maybe mornings and one other time that day. Then I started crying all day even at work. My friends started voicing concerns because I was not acting right and I did not seem to be taking my meds.. These continued to get worse until Mothers Day. I hit the deepest and darkest part of this journey. I would have to go minute by minute to "Just Breath" and get out of bed. I called my doctor at the constant pressure of my wonderful caring friends. They just were worried about
me. I didn't care about
them, my family or anything else. I did not want to go on. He increased my dose to 150mg QD. I am still on that dose according to his records. By the end of the summer, it was not unusual for a suicidal thought to creep in my head daily if not more. I was also at that time I began to experience this strange feeling every time I turned my head. Especially when I backed out of a parking space. It was if my head had to catch up with my brain. I thought it might be an inner ear infection. I thought maybe my blood sugar was low because I did not eat much. I did not feel hungry and still don't. Food is something I practically have to choke down. I have never been a big eater but Ive always enjoyed good food. I will be bent over to pick up something from the floor and have to grab the rail in the hall to get my balance. I shake and sway sometimes. This type of behavior as a nurse is unsafe and could be misunderstood as being an impaired. Honestly, I felt Im not safe to practice unless I go home and take my pill. These symptoms only occur if I am late or miss a dose. I could not imagine at first what could be causing these strange symptoms. Since fall began, I have gone even deeper into myself and more isolated. My personality has changed and not for the better. I am paranoid and jealous about
friends, family and co workers leaving me out on purpose. Even though I did not want to go anywhere. My mind plays tricks on me. I don't trust anyone or anything right now. My friends have started to back off or I've push them away. Until today, I had never heard of "brain shivers." But thaat is what I have been experiencing for months. I had planned on calling my doctor in the morning about
my medication side effects and trying to decide about
quiting it altogether. Even before I found all this information I knew this could not be normal. I have been hearing and reading about
Effexor and the side effects. As a nurse, I think I should have been better informed of the side effects before I started taking it or giving it to my patients. I don't expect anyone to understand my feelings because I don't get it either. It is nice to know someone might. It also comforting to know I am not alone or crazy. A name for the weird thing my head had been doing.
I have come my own personal conclusion about
this medication..... It has not helped at all.... I think maybe if I would not asked for the med. The grieving process may have been easier. He told me No pill removes sadness. Remember That.... I also never got a handbook from the funeral home mapping out this grief thing and how it works....... If anyone has one PLEASE SHARE. I have managed all these years without medication. I want to try to live life without it.
I will call him in the morning. I wonder if he knows about
all these problems lately about
If not I will be happy to enlighten him with info I have found.
I do know one thing for sure.... HIND SIGHT IS 20/20. I cant not justify wasting my time or money on an investment with no return. So why continue with the plan if, I have gone through this nightmare year and endured the side effects only to be worse instead of better. I want to try life without being medicated. Right now I don't feel anything except anger and frustration. My biggest fear is the unknown. What if brain shivers, sleep and appetite are permenant problems. I am going to try the benadryl. and follow the Dr.s orders. I hope this finds you well, Please pray I survive this withdrawal time. My friend and family will be excited to see me again. . or at least that what they tell me. Thanks for whoever reads this and has advice.
Post Edited (dalli17) : 12/11/2006 12:12:35 PM (GMT-7)